Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 24, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 24, 2019, 2:48 PM CDT for Chase County, Marion County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 2:48 PM CDT (19:48 UTC)
- Expired
- May 24, 2019, 8:17 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:25 PM CDT | FLASH FLOOD | 2 Se Cottonwood Falls, KS | RECEIVED 3.6 INCHES OF RAIN BETWEEN 400PM CDT AND 500PM CDT. |
| May 24, 7:34 PM CDT | FLASH FLOOD | Cottonwood Falls, KS | SEVERAL COUNTY ROADS HAVE BEEN CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 157 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.2
The text
As transmitted.
153
WGUS53 KICT 241948
FFWICT
KSC017-115-250145-
/O.NEW.KICT.FF.W.0024.190524T1948Z-190525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
248 PM CDT Fri May 24 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Chase County in east central Kansas...
Southeastern Marion County in central Kansas...
* Until 845 PM CDT.
* At 246 PM CDT, Doppler radar indicated a band of thunderstorms
producing heavy rain from south of Wichita northeast through
Cottonwood Falls. Up to two inches of rain have already fallen and
an additional one to three inches is possible through this
afternoon. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Peabody, Cottonwood Falls, Strong City, Florence, Burns, Bazaar,
Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu, Tallgrass
Prairie, Saffordville and Tallgrass Prairie Preserve.
This includes Interstate 35 between Mile Markers 97 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3826 9635 3809 9647 3809 9715 3818 9715
3852 9680 3852 9635
$$
Martin2 follow-up statements
540
WGUS73 KICT 242259
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
559 PM CDT Fri May 24 2019
KSC017-115-250145-
/O.CON.KICT.FF.W.0024.000000T0000Z-190525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-Marion KS-
559 PM CDT Fri May 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CHASE AND SOUTHEASTERN MARION COUNTIES...
At 554 PM CDT, Doppler radar indicated training thunderstorms
producing heavy rain across the warned area. Up to three inches of
rain have already fallen. Additional rainfall amounts of 1 to 3
inches are possible. Flash flooding is occurring across the warned
area.
Some locations that will experience flooding include...
Peabody, Cottonwood Falls, Strong City, Florence, Burns, Bazaar,
Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu, Tallgrass
Prairie, Saffordville and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3826 9635 3809 9647 3809 9715 3818 9715
3852 9680 3852 9635
$$
JAKUB456
WGUS73 KICT 250117
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
817 PM CDT Fri May 24 2019
KSC017-115-250126-
/O.CAN.KICT.FF.W.0024.000000T0000Z-190525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-Marion KS-
817 PM CDT Fri May 24 2019
...THE FLASH FLOOD WARNING FOR CHASE AND SOUTHEASTERN MARION COUNTIES
IS CANCELLED...
The heavy rain has ended and flood waters were receding. Flash
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3826 9635 3809 9647 3809 9715 3818 9715
3852 9680 3852 9635
$$
JAKUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:41 PM CDT, 7 minutes earlier.
Area forecast discussion, May 24, 2:41 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 241 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Monday night) Issued at 241 PM CDT Fri May 24 2019 Stationary front currently extends from eastern Nebraska to near KICT and into the TX Panhandle. Airmass east of this feature remains extremely moist with PW values around 175%-200% of normal with dewpoints around 70. 850mb moisture transport into the boundary has allowed sct convection to persist early this afternoon along the front. Should see an increase in activity later this afternoon as low level moisture continues to work back to the northwest and 850-700mb moisture transport continues to ramp up with retreating boundary allowing for maximum convergence. Confidence is increasing that we are in for yet another round of heavy rain late this afternoon and especially this evening for areas generally along the Turnpike into the Flint Hills. Obviously with antecedent conditions, flash flooding will be likely with the extreme rainfall rates we are expecting. With CAPE values in the 2,000/3,000J/KG range and 0-6km bulk shear 30-40kts, large hail will be possible with stronger storms this afternoon and tonight. Would like to rule out tornado threat, but with very high 0-3km CAPE, very low LCLs and a boundary floating around, cant' rule out a couple brief tornadoes into the early evening hours. Surface boundary, along with rich moisture, will work back to the west tonight into Sat, with the front making it all the way back to near the KS/CO border. Current thinking is that the bulk of the daytime convection Sat will be out over western KS, where pesky boundary will be situated. Models agree on rapid increase in moisture transport early Sat evening into southwest KS which will result in a large MCS developing and tracking east Sat night. With this, will continue Flash Flood Watch through Sat night. Best chance for daytime severe storms Sat affecting our forecast area, would be for something to develop along the warm front as it lifts northwest, which would affect generally the northwest portion of our forecast area. Sun looks like a repeat of Sat, at least for location of convection. Should see daytime development over western KS where boundary will be floating around. In addition, there looks to be decent model agreement some shortwave energy lifting out of NM. Anything that develops out west Sun will also work east Sun night into Mon morning, affecting much of our area. .LONG TERM...(Tuesday through Friday) Issued at 241 PM CDT Fri May 24 2019 By Tue morning, main upper low is expected to be situated in the southwest Nebraska/northeast CO area and is expected to lift northeast Tue afternoon. Cold front is expected to stretch generally along the Turnpike Tue afternoon and will provide a chance for at least some sct convection Tue afternoon into Tue evening. Looks to be some agreement between the GFS and ECMWF in finally pushing the boundary and moist airmass south and east of the area for Wed into the end of the work week, which would finally bring an end to day after day of flooding and severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 108 PM CDT Fri May 24 2019 Primary aviation concerns: TSRA, MVFR CIGS, and LLWS A surface boundary stretches southwest to northeast from the Texas Panhandle through northern Missouri. An unstable and very moist airmass along this boundary will lead to scattered to numerous thunderstorms with reductions in VIS/CIGs. The coverage of TSRA may wane some after 06z, potentially with a break through Saturday morning. Late tonight, a brief period of LLWS may develop as well. Lower CIGs will continue to be a concern as well. Martin && .HYDROLOGY... Issued at 241 PM CDT Fri May 24 2019 There will be an enhanced risk for flash flooding from now through the evening hours for areas generally along the KS Turnpike into the Flint Hills. This is where the best low level moisture convergence will be situated as the surface front lifts back to the northwest. Rainfall rates into the evening hours will easily be over 1.5 inches per hour with rates up to 3 inches per hour not out of the question. Should see a lull in flash flood potential during the day Sat, with the better focus shifting to western KS. However, the MCS that forms over western KS will track east Sat evening and will bring additional flooding threat first to the areas west of I-135 early Sat evening and further east later Sat night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 77 66 81 66 / 60 60 20 60 Hutchinson 76 65 82 64 / 40 40 20 60 Newton 76 65 81 65 / 60 60 20 70 ElDorado 76 67 80 65 / 70 70 20 70 Winfield-KWLD 78 67 81 67 / 80 80 20 60 Russell 78 62 83 60 / 10 20 30 60 Great Bend 77 63 82 61 / 10 20 30 60 Salina 79 66 82 62 / 20 20 20 60 McPherson 76 65 82 64 / 30 30 20 60 Coffeyville 82 70 82 69 / 60 60 30 50 Chanute 80 69 81 67 / 70 70 30 60 Iola 79 69 81 67 / 80 70 30 70 Parsons-KPPF 81 70 82 68 / 60 60 30 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ049>053- 067>072-082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RM HYDROLOGY...RBL
Hazardous weather outlook, May 24, 4:28 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 AM CDT Fri May 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 AM CDT Fri May 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will impact the region, likely most numerous this afternoon and evening generally southeast of a line extending from Salina to Lyons. Strong to severe thunderstorms are likely, with the primary threat being large hail and damaging winds, although an isolated tornado cannot be ruled out. Additionally, a flash flood threat is expected to develop this afternoon and evening, as numerous thunderstorms may tend to move over the same areas. Please refer to the Flash Flood Watch for additional information. Widespread river flooding, some of which is significant, will continue to be a threat as well. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of thunderstorms with heavy rain, flooding, and severe weather will continue to threaten the area at times through Tuesday evening. Please continue to monitor later forecasts as we refine the threat areas for each day. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, mainly southeast of a line extending from Salina to Lyons. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 24, 2:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 1 WNW JABARA AIRPORT 37.75N 97.24W
05/24/2019 E0.50 INCH SEDGWICK KS TRAINED SPOTTER
&&
CWHLocal storm report, May 24, 2:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 4 SSW DOWNTOWN WICHITA 37.63N 97.38W
05/24/2019 M1.00 INCH SEDGWICK KS PUBLIC
MPING REPORT OF QUARTER SIZE HAIL.
&&
MARTINLocal storm report, May 24, 2:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 SE DOWNTOWN WICHITA 37.67N 97.32W
05/24/2019 E1.00 INCH SEDGWICK KS STORM CHASER
&&
CWHLocal storm report, May 24, 2:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 NW WATERLOO 37.69N 97.97W
05/24/2019 E60 MPH KINGMAN KS TRAINED SPOTTER
&&
METZGERLocal storm report, May 24, 2:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 ESE AUGUSTA 37.69N 96.97W
05/24/2019 M0.75 INCH BUTLER KS TRAINED SPOTTER
&&
METZGERLocal storm report, May 24, 2:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 ESE AUGUSTA 37.69N 96.97W
05/24/2019 E60.00 MPH BUTLER KS TRAINED SPOTTER
CORRECTED FOR LOCATION
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:03 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| May 23, 8:51 PM CDT | Special Weather Statement | ICT | Barton, Russell | 39 min |
| May 23, 9:34 PM CDT | Special Weather Statement | ICT | Saline | 26 min |
| May 23, 10:59 PM CDT | Special Weather Statement | ICT | Marion | 31 min |
| May 23, 11:20 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Rice | 55 min |
| May 24, 1:17 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| May 24, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 58 min |
| May 24, 2:27 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| May 24, 8:30 AM CDT | River Flood Warning | ICT | Barton | 7 days |
| May 24, 9:01 AM CDT | River Flood Warning | ICT | Wilson | 4 days |
| May 24, 9:30 AM CDT | Special Weather Statement | ICT | Montgomery | 60 min |
| May 24, 9:47 AM CDT | Flash Flood Warning | ICT | Chautauqua, Elk, Montgomery | 88 min |
| May 24, 10:13 AM CDT | River Flood Warning | ICT | Lincoln | 11 hr |
| May 24, 11:40 AM CDT | Flash Flood Watch | ICT | Barton, Ellsworth, Labette, Montgomery, Neosho | 52 hr |
| May 24, 1:12 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| May 24, 1:25 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 24 hr |
| May 24, 1:38 PM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| May 24, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 53 min |
| May 24, 1:54 PM CDT | River Flood Warning | ICT | Russell | 24 hr |
| May 24, 2:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion, Sedgwick | 66 min |
| May 24, 2:32 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Harper, Harvey, Kingman, Sedgwick and 1 more | 7 hr |
| May 24, 2:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 48 min |
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 60 min |
| May 24, 3:19 PM CDT | Special Weather Statement | ICT | Greenwood | 26 min |
| May 24, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 52 min |
| May 24, 3:30 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 60 min |
| May 24, 3:47 PM CDT | River Flood Warning | ICT | Butler | 4 days |
| May 24, 3:47 PM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| May 24, 3:50 PM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| May 24, 3:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 67 min |
| May 24, 4:06 PM CDT | Tornado Warning | ICT | Butler, Cowley | 39 min |
| May 24, 4:28 PM CDT | Tornado Warning | ICT | Chase, Greenwood | 36 min |
| May 24, 4:42 PM CDT | Tornado Warning | ICT | Butler | 33 min |
| May 24, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 49 min |
| May 24, 5:02 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 43 min |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 27 min |
| May 24, 5:24 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Harvey, Marion, Sedgwick | 2 hr |
| May 24, 5:41 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| May 24, 5:46 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion, Woodson | 59 min |
| May 24, 6:06 PM CDT | Flash Flood Warning | ICT | Greenwood | 13 hr |
| May 24, 6:40 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 3 hr |
| May 24, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Elk, Greenwood, Woodson | 62 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.